The Part of Taking Antidepressants Doctors Can't Prepare You For
Editor’s note: Please see a doctor before starting or stopping a medication.
Coming off or reducing your dose of antidepressants can be an experience like no other. I have experienced these changes several times before so fortunately am more aware of what to expect. So how can I describe it?
The best comparison is to a roller coaster ride. In the dark. A bit like Disney’s Space Mountain. What do I mean by this? Well, for starters you don’t know what’s coming next: will you spend some time going up and then plummeting back down? Or going round some steep corners (which I often think of as the dizzy spells, or “brain zaps”).
Much like a roller coaster ride, you know it will end at some point, and there will be light at the end of the tunnel — but when? If you’re coming off an SSRI, these journey times will vary from person to person, and medication to medication.
My problem with one of my medications is that it works amazingly well for a certain period of time (just over a year, last time around), but then it starts to make my mind race too fast. So I need to lower the dose. With this there is often the fear of relapsing into depression, but when the mind becomes a constant hamster wheel, something has to be done.
For me, the symptoms of withdrawal vary greatly and seem to fluctuate within a fairly quick time period. From nausea and digestive problems, to headaches, dizziness, sore feet, ulcers and teeth grinding in my sleep, the physical symptoms can feel quite bizarre. The mental blips are arguably the hardest, particularly panic, sudden low mood or anxiety attacks. Sometimes it can feel like I’m going loopy and slightly mad (oh, the irony).
During this period of time, it is essential to do two things:
1. Make sure you’ve got a follow-up appointment with your GP or health practitioner every two to three weeks during the first couple of months of reducing your medication.
2. Be kind to yourself. Get some extra rest. Your body is adjusting to coming off some powerful meds and it can take time.
My third suggestion is to talk to those around you about this process. I know it can be difficult to discuss matters of mental health, but if you mention what’s going on, they will (hopefully) be more understanding if you’re not feeling too sociable or your normal self for a couple of weeks.
Reducing medication is difficult but sometimes necessary. It’s something to do in conjunction with a doctor’s advice, and you can discuss stopping — or reducing the meds more slowly — if the side effects are too great.
Hang in there; your body is just recalibrating and you’ll be feeling like yourself before you know it.
We want to hear your story. Become a Mighty contributor here.
Getty Images photo via AmbientIdeas